Hail, Clackamas
- When
- May 20, 9:00 PM PST to 9:15 PM PST
- Where
- Clackamas County, Sandy
- Measured
- 0.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 45.400, -122.270
During the evening under an unstable airmass, thunderstorms were prevalent over much of northwest Oregon. One particular storm grew to such strength to produce dime to nickel sized hail and wind gusts up to 50 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
During the evening under an unstable airmass, thunderstorms were prevalent over much of northwest Oregon. One particular storm grew to such strength to produce dime to nickel sized hail and wind gusts up to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 20, 8:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PDT SUN MAY 20 2007
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN
WASHINGTON WILL MOVE TO SOUTHEAST OREGON BY MONDAY MORNING. AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL BUILD IN BEHIND THE LOW MONDAY
AND TUESDAY...BEFORE A WEAK UPPER LEVEL DISTURBANCE MOVES THROUGH THE
RIDGE AROUND WEDNESDAY.
&&
.SHORT TERM...IMPRESSIVE NORTH/SOUTH ORIENTED OCCLUDED FRONTAL
BOUNDARY MOVING THROUGH THE FORECAST AREA THIS EVENING...VERY SHARP
BACK EDGE AS SEEN ON SATELLITE IMAGERY AND DOPPLER RADAR. RAPID MID
LEVEL DRYING BEHIND THE FRONT. UPPER LOW SEEN IN SATELLITE PICTURES
MOVING ONSHORE WESTERN WASHINGTON. MODELS MOVE THE LOW TO SOUTHEAST
OREGON BY TOMORROW MORNING. PRECIP WILL DECREASE OVERNIGHT AS THE AIR
MASS BEGINS TO STABILIZE.
THE UPPER TROUGH WILL SHIFT SLOWLY EAST ON MON...WITH THE JET AXIS
NOT MOVING ACROSS TIL THE END OF THE DAY. WITH SOME LOW LEVEL
MOISTURE REMAINING...WILL LEAVE IN A SMALL CHANCE FOR SHOWERS OVER
THE EASTERN PART OF THE FORECAST AREA. UPPER LEVEL RIDGING AND A
DRYING NORTHERLY LOW LEVEL FLOW SHOULD BRING A DRY AND WARMER DAY
TUE.
THE NEXT SYSTEM TO MOVE THROUGH THE FORECAST AREA WILL APPROACH THE
COAST WEDNESDAY MORNING WITH CLOUDS AND PRECIPITATION INCREASING OVER
THE AREA DURING THE DAY. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...GFS CONTINUES
WITH GOOD CONSISTENCY ON MAIN FEATURES THROUGH THE EXTENDED PERIOD.
PRIMARY DIFFERENCES IN RUNS HAVE BEEN MINOR TIMING ISSUES AND
MOISTURE AVAILABILITY WITH THE TROUGH COMING IN NEXT WEEKEND. AT THIS
POINT DO NOT SEE ENOUGH OF A CONSISTENT CHANGE FROM PREVIOUS RUNS TO
MAKE MANY CHANGES TO EXTENDED...SO WILL STICK WITH DRY AND WARMER
WEATHER FOR THU AND FRI AS A RIDGE TRANSITS THE PACNW...THEN A CHANCE
FOR SOME SHOWERS OVER THE WEEKEND AS A WEAK TROUGH MOVES IN.
&&
.AVIATION...RATHER IMPRESSIVE DEMARCATION LINE AS THE FRONT RACED
ACROSS THE REGION THIS EVENING. CLOUDS BROKE APART RAPIDLY...WITH VFR
ACROSS MUCH OF THE AREA. THE EXCEPTION BEING THE CASCADES WEST
SLOPES WHERE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE.
WILL SEE THAT ACTIVITY END BY 10 PM. OVERNIGHT...WILL SEE SHOWERS
INCREASE AGAIN BY MIDNIGHT AS THE UPPER LOW MOVES INTO WESTERN
WASHINGTON. SHOULD ONLY SEE SHOWERS...BUT MAY HAVE AN ISOLATED
THUNDERSTORM AROUND KAST. EXPECTING MOSTLY VFR...WITH POCKETS OF
MVFR CIGS AROUND THE SHOWERS. NO MAJOR CHANGES IN THE TAF TRENDS FOR
THE 06Z TAFS. ROCKEY.
&&
.MARINE...SEAS ARE AROUND 8 TO 9 FT...AND WILL SUBSIDE A BIT MORE
TONIGHT. STILL HAVE SOME GUSTY WINDS ON THE WATERS. WILL MAINTAIN
MARGINAL SMALL CRAFT ADVISORY FOR WINDS UNTIL MIDNIGHT. HIGH PRES
WILL BUILD OVER THE NE PAC MON AND REMAIN INTO THE AT LEAST TUE OR
WED. WEAK SYSTEM ARRIVING WED...BUT NO SIGNIFICANT WINDS OR SEAS
EXPECTED AT THIS TIME.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THIS
EVENING.
SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE FOR WINDS
UNTIL MIDNIGHT.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 810014 PDX 72-002 SLE 72-002 EUG 610002
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 530 AM PDT SUN MAY 20 2007 ORZ001>013-WAZ019>023-039-040-211300- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 530 AM PDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
915 PM PDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL SANDY 45.40N 122.27W
05/20/2007 M0.50 INCH CLACKAMAS OR TRAINED SPOTTER
&&
WLIKENSThe Portland,OR radar (KRTX), 64 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29022.